Home About us Current issue Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 5025 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 
 

Table of Contents   
LETTER TO THE EDITOR  
Year : 2016  |  Volume : 27  |  Issue : 5  |  Page : 1055-1056
Green urine and extrapyramidal symptoms


1 Department of Radiation Oncology, Sri Venkateswara Institute of Medical Sciences, Tirupati, Andhra Pradesh, India
2 Department of Nephrology, Sri Venkateswara Institute of Medical Sciences, Tirupati, Andhra Pradesh, India

Click here for correspondence address and email

Date of Web Publication22-Sep-2016
 

How to cite this article:
Jayasree K, Sangeetha B, Chaitanya V, Subramanyam B V, Ram R, Kumar V S. Green urine and extrapyramidal symptoms. Saudi J Kidney Dis Transpl 2016;27:1055-6

How to cite this URL:
Jayasree K, Sangeetha B, Chaitanya V, Subramanyam B V, Ram R, Kumar V S. Green urine and extrapyramidal symptoms. Saudi J Kidney Dis Transpl [serial online] 2016 [cited 2019 Nov 19];27:1055-6. Available from: http://www.sjkdt.org/text.asp?2016/27/5/1055/190888
To the Editor,

A 62-year-old female received radiotherapy for carcinoma cervix Grade III B. She was administered metoclopramide (perinorm) by injection, 10 mg tid for two weeks to mitigate nausea and vomiting due to radiation sickness. She also received amlodipine, pantoprazole, and vitamins orally. On the 10 th day of admission, she complained that her urine had become "green" [Figure 1]. The culture of urine was sterile. Serum creatinine was 0.9 mg/dL. Ultrasound abdomen revealed the right kidney of 9.8 cm × 4.5 cm and the left kidney of 9.5 cm × 3.5 cm. A day after this, she developed prolonged involuntary upward deviation of the eyes - "oculogyric crisis." It was associated with backward and lateral flexion of the neck, widely opened mouth, and tongue protrusion. Metoclopramide was stopped. Within the next 8 h, the oculogyric crisis subsided, and the "green" urine disappeared in the next 24 h. Abnormal urine color is usually due to benign effects of medications and foods; however, an underlying pathological condition might be the cause of change in the urine color. In many patients, a thorough history and urinalysis would reveal the cause of urine color. Some of the causes of green urine are as follows: [1],[2]
Figure 1: Green-colored urine.

Click here to view


  1. Drugs such as propofol, amitriptyline, promethazine, cimetidine, amitriptyline, indomethacin, flutamide, and metoclopramide. Not many reports of metoclopramide as a cause of green urine have been published. [3] Green color of the urine secondary to drugs might be due to phenolic green metabolite produced in the liver and excreted in the urine [4]
  2. Ingestion of substances such as methylene blue and indigo blue dyes in enteral feedings or asparagus. The blue pigment combines with the urinary urochrome to change the blue color to create green color before urine's elimination [5]
  3. Metabolic disorders such as Hartnup disease, where neutral amino acids are excreted in excess in the urine
  4. Urinary tract infection with Pseudomonas, due to accumulation of pyocyanin pigment. Pyocyanin is a blue pigment, but imparts green owing to urochrome
  5. Structural abnormalities such as vesicoenteral fistulas that cause excretion of bile into the urine.


Conflict of interest: None declared.

 
   References Top

1.
Gillett MJ, Burnett JR. Medications and green urine. Intern Med J 2006;36:64-6.  Back to cited text no. 1
[PUBMED]    
2.
Gupta D, Gupta R. Green urine. Scientific World Journal 2011;11:1101-2.  Back to cited text no. 2
[PUBMED]    
3.
Pak F. Green urine: An association with metoclopramide. Nephrol Dial Transplant 2004;19: 2677.  Back to cited text no. 3
[PUBMED]    
4.
Leclercq P, Loly C, Delanaye P, Garweg C, Lambermont B. Green urine. Lancet 2009;373: 1462.  Back to cited text no. 4
[PUBMED]    
5.
Aycock RD, Kass DA. Abnormal urine color. South Med J 2012;105:43-7.  Back to cited text no. 5
[PUBMED]    

Top
Correspondence Address:
Dr. R Ram
Department of Nephrology, Sri Venkateswara Institute of Medical Sciences, Tirupati, Andhra Pradesh
India
Login to access the Email id


DOI: 10.4103/1319-2442.190888

PMID: 27752022

Rights and Permissions


    Figures

  [Figure 1]



 

Top
   
 
 
    Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  
 


 
    References
    Article Figures
 

 Article Access Statistics
    Viewed1445    
    Printed5    
    Emailed0    
    PDF Downloaded222    
    Comments [Add]    

Recommend this journal